Alabama, 2002

Hail and Lightning Strike in Alabama, June 30, 2002

June 30, 2002 · NWS BMX · 2 events in 1 county or zone

1 lightning, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 30, 2:05 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 30, 2:05 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
305 PM CDT SUN JUN 30 2002

ORGANIZED CONVECTION EARLIER TODAY FIRED ALONG MID LEVEL INVERTED
TROF ALONG THE MISSISSIPPI/ALABAMA STATE LINE.  ACTIVITY IS PUSHING
WEST AWAY FROM ALABAMA DUE TO NORTHEAST MID LEVEL FLOW.  CONVECTION
THIS AFTERNOON ENHANCED BY VORT MAX OVER NW GEORGIA.  WILL LIKELY
NEED TO INCREASE POPS FOR TONIGHT...AS CURRENT CONVECTION WILL NOT
LIKELY DIMINISH UNTIL AFTER 00Z.

MODELS DO NOT SHOW MUCH CHANGE IN SYNOPTIC PATTERN NEXT TWO DAYS WITH
UPPER TROF ACROSS THE NORTHERN GULF OF MEXICO AND RIDGE AXIS ACROSS
THE OHIO VALLEY.  MESO-ETA HAS SEVERAL VORT MAXES MOVING ACROSS THE
AREA...BUT ACTIVITY WILL BE MAINLY DIURNAL AND WILL KEEP POPS 30%
FOR THE DAYTIME PERIOD.  AVN/MRF STILL SHOWING AN UPPER HIGH
BUILDING TO THE NORTH OF ALABAMA BY THE END OF THE WEEK. THIS FEATURE
MAY HAVE LITTLE IMPACT ON AREA OTHER THAN TO DECREASE CHANCES OF RAIN
SLIGHTLY ACROSS EXTREME NORTH ALABAMA.

SURFACE TEMPERATURES WILL BE NEAR NORMAL WITH LITTLE VARIATION IN
DAY TO DAY NUMBERS.

HSV 70 91 70 91/ 10 20 10 20
BHM 70 90 70 90/ 10 30 10 30
MGM 70 91 71 91/ 10 30 10 30

.BHM...NONE.

58

In the hours before

Special weather statement, Jun 30, 12:39 PM CST, 3 hours 21 minutes before
ALZ001>050-302100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
139 PM CDT SUN JUN 30 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...

A WARM...MOIST...AND UNSTABLE AIRMASS WILL REMAIN ACROSS ALABAMA
THROUGH MONDAY MORNING.  THE COMBINATION OF ABUNDANT MOISTURE AND
DAYTIME HEATING WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS ONCE
AGAIN THIS AFTERNOON AND EVENING.  LOCALLY HEAVY RAIN...FREQUENT
LIGHTNING...AND WIND GUSTS GREATER THAN 30 MILES AN HOUR...MAY
ACCOMPANY SOME OF THE STRONGER STORMS.  NO ORGANIZED OR WIDESPREAD
SEVERE WEATHER IS EXPECTED.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...3
BIRMINGHAM...3
MONTGOMERY...3

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning, 1 hail. Local standard time, as filed.

Lightning, Morgan

When
June 30, 4:00 PM CST
Where
Morgan County, Decatur
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

Two adjacent homes were struck by lightning in Decatur. Fires were ignited in both homes and each sustained damage.

Hail, Morgan

When
June 30, 4:00 PM CST
Where
Morgan County, Decatur
Measured
0.75 in hail
Reported by
NEWSPAPER
Coordinates
34.617, -86.983

Dime size hail was reported in Massey.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5300675, 5300676.